We are what we eat (and also take)!
Chances are you already know we have a massive microbiome of trillions of bacteria, fungi, and viruses inside us. If this is news to you, then don’t be alarmed. Having a healthy microbiome is perfectly normal and, in fact, critical to our overall well-being.
So much so that some even call it our second brain. Small imbalances can cause significant changes to our mental health, the appearance of our skin and increase our risk of developing Alzheimer’s disease, multiple sclerosis, rheumatoid arthritis, and Type 2 diabetes. It dictates how likely we are to put on weight, catch a cold or the flu, and even how happy we are.
Although the makeup of our biome is largely genetically determined, it is heavily influenced by environmental factors such as whether we are born naturally (vaginally) or by cesarean section, if we were breastfed, our use of antibiotics, our exposure to chemicals, pesticides, and other toxins, and even if we own a dog. Yep…infants born into households with dogs are less likely to develop childhood allergies because of changes in their gut microbiome that make their immune system less likely to respond to allergens.
This is why a report by Dutch Scientists that concluded that more than half of all common drug classes were associated with changes in the gut microbiome is cause for alarm. The biggest culprits were:
- Proton pump inhibitors (PPI) which alter the pH of the stomach and are associated with higher levels of Streptococcal bacteria and increased fatty acid biosynthesis
- Antibiotics which destroy natural bacteria and encourage the overgrowth of resistant bacteria and fungi
- Laxatives which alter gut motility
- Metformin which encourages the growth of Escherichia coli a common cause of vomiting and diarrhea
- Oral corticosteroids, such as prednisone, which enrich a type of bacteria linked with weight gain.
Certain oral contraceptives, inhalers, NSAIDs, and antidepressants also caused changes that were considered detrimental.
Signs that your gut health may be compromised include bad breath, bloating, diarrhea, food allergies, gas, and sugar cravings. Talk to your doctor if these changes have coincided with starting a new medicine, and do not stop taking your medicine without your doctor’s advice.
Many of these changes could be due to other factors, such as bad eating habits, and supplemental probiotics may help restore bacteria levels to normal if you are unable to change to a different medicine.
Posted: November 2019
More News Resources
- FDA Medwatch Drug Alerts
- Daily MedNews
- News for Health Professionals
- New Drug Approvals
- New Drug Applications
- Drug Shortages
- Clinical Trial Results
- Generic Drug Approvals
Subscribe to our Newsletter
Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.